Research Article: Dermatomyositis associated with omalizumab therapy for severe asthma: a case report

Date Published: January 17, 2019

Publisher: BioMed Central

Author(s): Samira Jeimy, Pari Basharat, Fiona Lovegrove.

http://doi.org/10.1186/s13223-019-0319-4

Abstract

Omalizumab is a humanized monoclonal antibody widely used for treatment of persistent allergic asthma and antihistamine-refractory chronic urticaria. Immediate adverse events to omalizumab are well characterized. Delayed anaphylactoid and serum sickness-like reactions have also been described; however, their relationship to the drug remains uncertain, and the frequency is unknown.

We present a case of a 59-year old female who developed amyopathic dermatomyositis (DM) after receiving omalizumab infusions for steroid-refractory severe asthma. After 6 months of omalizumab, the patient developed an erythematous, intensely pruritic cutaneous eruption. Skin biopsy indicated nonspecific features of dermatitis. However, neither topical corticosteroids nor gabapentin and maximal doses of multiple antihistamines gave her relief. On follow-up clinical exam 8 months later, she had classic cutaneous features of dermatomyositis, with confirmatory repeat skin biopsy. Laboratory investigations revealed negative myositis specific antibodies, positive antinuclear antibody, and negative anti-histone antibodies. Creatine kinase, lactate dehydrogenase, aspartate aminotransferase, alanine aminotransferase levels and C-reactive protein were also within normal limits. These findings supported the clinical impression of amyopathic DM. The patient’s symptoms improved with oral corticosteroid therapy. A malignancy screen was negative. There was no evidence of end organ dysfunction.

Dermatomyositis is not a known adverse effect of omalizumab therapy. DM has a low incidence, but potentially life threatening consequences. Amyopathic DM may represent up to 21% of cases of DM, with similar risks of malignancy and end organ dysfunction. DM has been associated with biologic therapy. Using the Naranjo adverse drug reaction (ADR) probability scale, our patient had a “probable” omalizumab related ADR. A more likely explanation is that the patient had underlying DM that remained occult due to chronic corticosteroid therapy. Our case highlights the need for clinical vigilance and maintenance of a broad differential when patients on biologic therapies present with cutaneous eruptions. In our patient, the cutaneous clinical features of DM became pronounced over serial assessments. Laboratory markers may be deceptively normal, as in amyotrophic DM, or confounded by ongoing corticosteroid therapy. There are important clinical implications of prompt diagnosis, given the association of DM with end organ disease including interstitial lung disease, and possible concomitant malignancy.

Partial Text

Omalizumab is a recombinant humanized monoclonal antibody that selectively binds to human IgE. It has been used since 2003 for treatment of persistent allergic asthma and antihistamine-refractory chronic spontaneous urticaria. Immediate adverse events to omalizumab are well characterized, with anaphylaxis occurring in approximately 1 in 1000 patients. Delayed anaphylactoid and serum sickness-like reactions have also been described in case reports [1]; however, their relationship to the drug remains uncertain, and the frequency is unknown.

We present a case of a 59-year old female patient who developed amyopathic DM after receiving monthly omalizumab injections for severe asthma, followed by a Respirologist. Omalizumab had been prescribed as per current Canadian indications for severe, steroid-refractory asthma. The patient had no previous history of musculoskeletal or cutaneous problems, and her atopic history entailed asthma with dust mite sensitization. She had a 3-year history of chronic oral corticosteroid use, with greater than nine courses per year. After discontinuation of oral corticosteroids, followed by 6 months of omalizumab therapy, she developed an erythematous, intensely pruritic cutaneous eruption. For the next 3 months, with each subsequent dose of omalizumab, the eruption worsened, and omalizumab was discontinued. The patient presented to the Dermatology clinic and was noted to have violaceous erythema in a photo-exposed distribution. A skin biopsy was performed to rule-out DM or cutaneous lupus; however, only non-specific features of dermatitis were seen on histopathology. The patient started treatment with topical corticosteroids; however, neither this nor gabapentin and a combination of antihistamines (diphenhydramine, cetirizine, and hydroxyzine at maximal doses) gave her relief of the rash or intense pruritus. On follow-up clinical exam 8 months later, she had erythematous papules overlying the dorsal metacarpophalangeal joints, violaceous erythema affecting the face and upper eyelids, photo-distributed poikiloderma on the neck and shoulders, and scattered telangiectasia (Fig. 1). Hand exam indicated cuticular hypertrophy and peri-ungual erythema. There was symmetrical upper and lower extremity proximal muscle weakness (Medical Research Council grade 4+/5 at deltoids and hips).Fig. 1Clinical findings of dermatomyositis. The patient had erythematous papules over the dorsal knuckles (Gottron’s papules), with peri-ungual erythema and cuticle hypertrophy (a). Violaceous erythematous plaques were noted on the volar forearms (b) and posterior arms (Shawl sign; d). Also noted was photo distributed violaceous erythema of the forehead and midface, involving the nasolabial folds, as well as erythema and edema of the upper eyelids (heliotrope rash) (c). Poikiloderma with a mottled pattern of hyper-pigmented and hypo-pigmented macules interspersed with telangiectasia was noted on the upper back (d)

Using the Naranjo adverse drug reaction (ADR) probability scale (Table 1), our patient had a “probable” omalizumab related ADR [8]. This score is driven by the temporal correlation of clinical symptoms after initial administration of omalizumab, followed by slow improvement after its discontinuation. An alternate explanation is that the patient had underlying DM that remained occult due to chronic corticosteroid therapy. This is supported by the clinical finding of persistent cutaneous symptoms 2 years after discontinuation of omalizumab therapy (the average serum elimination half-life of omalizumab is 26 days). Unmasking of autoimmune illnesses has been reported with omalizumab and eosinophilic granulomatosis with polyangiitis, previously believed to represent an ADR and now thought to relate to weaning of oral corticosteroids [9].Table 1The Naranjo scale for adverse drug reaction assessment.Adapted from [8]QuestionYesNoDon’t know score1.Are there previous conclusive reports on this reaction?+ 1002.Did the adverse event appear after the suspected drug was administered?+ 2− 103.Did the adverse reaction improve when the drug was discontinued, or a specific antagonist was administered?+ 1004.Did the adverse reaction reappear when the drug was readministered?+ 2− 105.Are there alternative causes (other than the drug) that could on their own have caused the reaction?− 1+ 206.Did the reaction reappear when a placebo was given?− 1+ 107.Was the drug detected in the blood (or other fluids) in concentrations known to be toxic?+ 1008.Was the reaction more severe when the dose was increased, or less severe when the dose was decreased?+ 1009.Did the patient have a similar reaction to the same or similar drug in any previous exposure?+ 10010.Was the adverse event confirmed by any objective evidence?+ 100Scores of ≥ 9, 5–8, 1–4, ≤ 0 indicate definite, probable, possible, and doubtful reactions, respectivelyTotal scoreLikelihood that the adverse reaction was drug related≥ 9 = highly probable5–8 = probable1–4 = possible≤ 0 = doubtful

 

Source:

http://doi.org/10.1186/s13223-019-0319-4

 

0 0 vote
Article Rating
Subscribe
Notify of
guest
0 Comments
Inline Feedbacks
View all comments